Combined Oral Contraceptive Induced Pancreatitis In A Case Of Polycystic Ovarian Syndrome

Author Information

Agarwal N*, Daigavane M**, Samant PY***
(* Third Year Resident, ** Assistant Professor, ***Additional  Professor, Department of Obstetrics and Gynecology, Seth G.S. Medical College and K.E.M. Hospital, Mumbai, India.)


Drug induced pancreatitis is a rare entity whose incidence is subject to physicians reporting cases after exclusion of other causes. The incidence has risen over years as new drugs continue to be invented. We report a case of acute pancreatitis induced by drospirenone containing oral contraceptive pill that recurred after self-readministration, thus confirming the etiology. Patient recovered well after supportive medical therapy.


Oral contraceptive (OC) pills have been implicated as causing acute pancreatitis (AP). Mortality in acute pancreatitis is 2.1–7.8 %.[1] In our case the patient had an attack of pancreatitis due to OCs and pancreatitis recurred on resumption of the drug. The patient was taking OCs for polycystic ovarian disease.

Case Report

A 20-year-old woman was admitted in surgery department with diagnosis of acute pancreatitis treated in a private clinic, who presented with recurrence. She was referred to us for complaint of irregular heavy vaginal bleeding off and on since menarche. For regularization of menses, she had been prescribed numerous 3 month regimes with various combined oral contraceptive (OC) pills containing ethinyl estradiol 0.05 mg + levonorgestrel 0.25 mg, ethinyl estradiol 0.03 mg + drospirenone 3 mg, ethinyl estradiol 0.02 mg + desogestrel 150 mcg, in last 10 years. Two years ago, she had been diagnosed with polycystic ovarian disease. At presentation to our hospital, the patient was on drospirenone containing pills for 3 months, last pill taken prior to the first episode and between two episodes of pancreatitis at interval of 43 days.
The patient had an episode of acute abdominal pain and was admitted in a private hospital. In view of raised ascitic fluid amylase and lipase, she was diagnosed as acute pancreatitis. She had no history of hyperlipidemia, food intolerance, smoking or drinking alcohol, gall stone disease, infection or abdominal trauma. There was no family history of coronary heart disease and hypertension.
Her investigations during the first attack showed hemoglobin: 9.2g/dl, white blood cell count: 8800 cmm, platelets: 4.0 lakhs. Thyroid function tests, liver enzymes, renal functions, lipid profile were normal, alkaline phosphatase: 273 U/L, ascitic fluid amylase: 462 U/L (range 25-125 IU/L), ascitic fluid lipase:1230 U/L (range 40- 290 U/L). Ascitic fluid cytology revealed lymphocytic rich effusion negative for malignancy, ascitic fluid bile salts and bile pigment were absent. Ascitic fluid polymerase chain reaction for tuberculosis was negative. Chest X-ray showed bilateral costophrenic angle haziness, with mild pleural effusion. Ultrasound showed polycystic ovaries and ascites. Abdominal computerized tomography (CT) scan showed bilateral basal pleural effusion with basal atelectasis, moderate ascites, and suspicious disruption of pancreas with pancreatitis.
She was treated with antibiotics and intravenous fluids. She recovered and was discharged after 10 days. The patient restarted OC pills on her own and after 13 days, developed similar acute abdominal pain and distension. She was brought to our hospital for the same. There was no vomiting or fever. She was pale, afebrile, and normotensive with mild tachycardia. She was tachypneic, air entry was decreased bilaterally. Severe tenderness was present in umbilical region.  She was admitted in surgery ward. CT scan confirmed pseudo cyst in lesser sac and pancreatitis with ascites. Her serum amylase was 39 U/L, serum lipase was 129 U/L. Gynecological reference was taken. In absence of other contributory factors, OC pills were considered as etiological factor for AP. She was advised to discontinue them. She was put on nasojejunal feed and supportive treatment. She was discharged after 10 days on full nasojejunal feed. She was advised medroxyprogesterone 10 mg /day from 16th to 25th day of menstrual cycle and follow up.
At follow up after 1 and 3 months, patient was asymptomatic. Nasojejunal tube was removed after 2 months. Patient took medroxyprogesterone for 1 cycle and had moderate withdrawal bleeding. From the next cycle she did not take progesterone. Her cycles were normal. She was put on tablet pancrelipase, which contains enzymes lipase, protease and amylase. At 3 months, her serum amylase was 43.7 U/L and lipase was 169 U/Lit.  Her only complaint was severe hair loss.


Pancreatitis may be caused due to alcohol abuse, gallstones, endoscopic retrograde cholangiopancreatography, trauma, hyperlipidemia, HIV infection, chronic hypercalcemia and certain medications.[2] A national survey in Japan in 1999 reported that 1.2 % of all cases of AP were drug induced.[1] Grendell cited studies from Czech republic and France that reported drugs to be the most likely cause in 5.3 % and 6.5 % cases respectively. Drugs may be the etiological factor in a patient with idiopathic acute pancreatitis.[3] Diagnosis of drug-induced acute pancreatitis is made after exclusion of other causes. Medications causing pancreatitis have been broadly classified into five categories: Ia, Ib, II, III, and IV, by Badlov and colleagues according to number of published case reports, evidence like positive rechallange test, exclusion of other causes of pancreatitis and latency period.[4] OC pills are classified in group Ib and ІI. There are two mechanisms by which hormonal pills lead to acute pancreatitis. First is hypertriglyceridemia, either an exacerbation due to drugs or it may occur de novo. Another mechanism is pill induced hypercoagulable state, leading to pancreatic necrosis. Other mechanisms include accumulation of metabolic toxins and hypersensitivity reaction.[5] Blake and Pitcher reported a case with normal lipids, who developed acute recurrent pancreatitis after being on conjugated estrogen (class Ia) for menopause.[6] In 2011, FDA approved fourth generation OC pill containing ethinyl estradiol and drospirenone. Drospirenone pill users have 6 times higher risk of thromboembolism compared to women who do not use OCs. The risk is twice that in women who take pills containing levonorgestrel.[7] Both ingredients estrogen and drospirenone have tendency for thrombosis. They may increase triglycerides, they also have mild diuretic property; both these properties may increase the risk of pancreatitis.[8] Pancreatitis leads to malabsorption syndrome and fatty acid deficiency which leads to hair loss as was seen in our patient on follow up.  Most women on OCs are young and healthy, and pancreatitis is otherwise unlikely in them. Hence drug-induced acute pancreatitis is diagnosed with history of drug use and possibly re-challenge.


In a young, healthy woman taking oral contraceptives and presenting with acute severe abdominal pain, the possibility of acute pancreatitis should be considered. Many cases are underreported or not published so the incidence of OC pills causing pancreatitis is unknown at present. Diligent history taking and exclusion of other causes clinches the diagnosis and helps prevent future administration of the drug.

  1. Sekimoto M, Takada T, Kawarada Y, Hirata K, Mayumi T, Yoshida M, Hirota M, Kimura Y, Takeda K, Isaji S, Koizumi M, Otsuki M, Matsuno S,  JPN guidelines for the management of acute pancreatitis: epidemiology, etiology, natural history, and outcome predictors in acute pancreatitis. J Hepatobiliary Pancreat Surg. 2006;13(1):10–24.
  2. Kaurich T. Drug-induced acute pancreatitis.  Proc (Bayl Univ Med Cent). 2008; 21(1):77–81
  3. Grendell JH. Editorial: Drug-induced acute pancreatitis: uncommon or commonplace? Am J Gastroenterol. 2011; 106(12): 2189–2191
  4. Badalov N, Baradarian R, Iswara K, Li J, Steinberg W, Tenner S. Drug-induced acute pancreatitis: an evidence-based review. Clin Gastroenterol Hepatol. 2007; 5(6): 648–61.
  5. Jones MR, Hall OM, Kaye AM, Kaye AD. Drug-induced acute pancreatitis: a review. Ochsner J. 2015;15(1):45–51. 
  6. Blake WE, Pitcher ME. Estrogen-related pancreatitis in the setting of normal plasma lipids: case report. Menopause. 2003; 10(1): 99-101.
  7. Wu CQ, Grandi SM, Filion KB, Abenhaim HA, Joseph L, Eisenberg MJ. Drospirenone-containing oral contraceptive pills and the risk of venous and arterial thrombosis: a systematic review. BJOG. 2013;120(7): 801-10. 
  8. Yasmin pancreatitis Lawsuit. https://

Agarwal N, Daigavane M, Samant PY. Combined Oral Contraceptive Induced Pancreatitis In A Case Of Polycystic Ovarian Syndrome. JPGO 2016. Volume 3 No. 9. Available from: